MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.5
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Hemothorax (1896); Pleural Effusion (2010); Ventricular Fibrillation (2130); Cardiac Tamponade (2226); Thrombosis/Thrombus (4440); Intraoperative Cardiac Injury (4855)
Date of Event 04/24/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported via the impact eu study a patient experienced a mediastinal hemorrhage with a definite relationship to impella device.The adverse event narrative explained the patient was going to be discharged the day of the event (which was four days after explant of the impella 5.5 device; the patient recovered to native heart function).The patient was unresponsive after the second walk to the room on the unit.The patient's pulse dropped, and code blue was activated.Cardiopulmonary was administered and return of spontaneous circulation achieved.There was a significant growing left pleural effusion.Left chest tube was placed with return of 1500ml of blood.The patient received 4 units of packed red blood cells, 1 fresh frozen plasma and 1 platelet.Arterial blood gas revealed acidosis, 4 amps.Bicarbonate was given.The patient was taken to the operating room for mediastinal washout.Small bleeding from the side of the right coronary button was found and stitch was placed.The patient was noted to have survived the event.
 
Additional Manufacturer Narrative
The impella device was not received from the customer and therefore, an evaluation of the device was not possible.Upon investigation closure, a supplemental mdr will be filed.
 
Additional Manufacturer Narrative
The investigation of vascular damage - great vessel has been completed.Patient had 5.5 implanted and explanted without issue, with successful weaned from support.Four days after explant, patient experienced mediastinal hemorrhage.During or intervention for mediastinal washout, with small bleeding from the side of the right coronary button.No product returned.Data logs returned but not applicable to this failure mode.The cause of the vascular damage - great vessel was not determined since product was not returned and lack of clinical details.E4 should have been left blank on the initial manufacturer device report number 1220648-2025-26215 is it is unknown if the initial reporter also sent the report to the food and drug administration.
 
Event or Problem Description
Additionally, the patient experienced ventricular fibrillation during code on (b)(6) 2024, leading to cardiac arrest.Around 12:45, patient was walking, felt light-headed, had pre-syncope, became hypotensive, and code blue was called due to suspected cardiac arrest.12:53, second code blue called, patient unresponsive, pea noted on monitor.Cpr started.Ns 1000 ml free flow started, levo drip started, patient intubated, central and arterial lines placed.Echo and tee done.13:02; rosc achieved, cpr stopped.Amiodarone started at 1 mg and discontinued coreg.The patient had a large left hemothorax noted.The patient underwent emergency mediastinal re-exploration.Tee was used to diagnose the presence of tamponade, evacuation of clots, and changes in ventricular or valvular function during the surgery.During the procedure, the patient had a repair of the aortic hole with a pericardial patch and chest tube for hemothorax.Per the principal investigator (pi), cardiac arrest with the ventricular fibrillation possible related to the impella procedure and the impella device.The left hemothorax(bleeding) definite related to the impella device and the impella procedure.
 
Additional Manufacturer Narrative
The investigation of vf/vt/af/at and access site bleeding has been completed.The impella device was not returned for evaluation.Vf/vt/af/at: the root cause of the vt/vf/at/af was unable to be determined due to insufficient clinical details.Access site bleeding: the cause of the access site bleeding - major was not determined since product was not returned and insufficient clinical details.

Brand Name
IMPELLA 5.5
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key21420301
Report Number1220648-2025-26215
Device Sequence Number15373642
Product Code OZD
UDI-Device Identifier00813502011531
UDI-Public(01)00813502011531(10)2024305879(17)241231
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2024
Device Model NumberIMPELLA 5.5
Device Catalogue Number0550-0008
Device Lot Number2024305879
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2025
Supplement Date Received by Manufacturer03/12/2025
07/14/2025
08/27/2025
Initial Report FDA Received Date02/20/2025
Supplement Report FDA Received Date03/17/2025
07/29/2025
09/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening;
Patient Age49 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite